Welcome, Friend!

It looks like you're new here. If you want to get involved, click one of these buttons!

advertisement
advertisement
Protect anonymity
We strongly suggest that members do not include their email addresses. Once that is published , your email address is available to anyone on the internet , including hackers.

Notice
All discussions and comments that contain an external URL will be automatically moved to the spam queue. No external URL pointing to a medical web site is permitted. Forum rules also indicate that you need prior moderator approval. If you are going to post an external URL, contact one of the moderators to get their approval.
There are no medical professionals on this forum side of the site. Therefore, no one is capable or permitted to provide any type of medical advice.
This includes any analysis, interpretation, or advice based on any diagnostic test

The main site has all the formal medical articles and videos for you to research on.
advertisement

Do Pain Killers Harm Kidneys?

motoratormmotorator Posts: 123
edited 06/11/2012 - 7:25 AM in Back Surgery and Neck Surgery
I still have pain and stiffness 1 year post op.

My kidney Dr says my kidney function is 50%...He said try to not take pain killers because they can damage kidneys.

Anyone having kidney problems due to pain meds?

Harry
advertisement
1

Comments

  • Harry,
    These are 3 statements I found off 3 different kidney sites/foundations. I am so very glad you brought this up. I only have 1 kidney at 70 % function and lost the other due to infection and a very large stone. So I was more then happy to look up this information for you. O:)

    Now when I went to pain managment that was a different issue as there was no asprin etc in the long acting meds. So mabye something you want to look into???
    I am going back in January to be put on a long acting medication to get rid of these daily pills ;)

    Here is the info below I copied and pasted:


    analgesic-associated kidney disease
    Loss of kidney function that results from long-term use of analgesic (pain-relieving) medications. Analgesics that combine aspirin and acetaminophen are most dangerous to the kidneys.



    Inflammation in the kidneys. Acute kidney failure may result from sudden inflammation of the spaces between the glomeruli and the tubules (acute interstitial nephritis) and inflammation of the glomeruli (acute glomerulonephritis). Acute interstitial nephritis is usually associated with an allergic reaction to a drug. Examples include certain antibiotics — especially streptomycin or gentamicin — and common pain medications, such as aspirin and ibuprofen (Advil, Motrin, others). Antibiotics pose a greater risk of acute kidney failure for people who already have liver or kidney disease or who use diuretics or other drugs that affect your kidneys.



    Some over-the-counter medicines can be poisonous to your kidneys if taken regularly over a long period of time. Products that combine aspirin, acetaminophen, and other medicines such as ibuprofen have been found to be the most dangerous to the kidneys. If you take painkillers regularly, check with your doctor to make sure you are not putting your kidneys at risk.
  • :) good morning! :H unfortunately that is one of the side effects of taking narcotics.i have not heard of it happening alot though. i have been taking pain meds for over 30 years and never had any problem. our liver and kidneys have the ability to clean themselves naturally but adding narcotics to the mix can be added stress on them. i take several supplements daily to help clean out my liver and kidneys for that very reason. you would be wise to do as your doctor suggests. :? if you stop and get better you will know it was the meds! that is nothing to play around with. good luck to you! Jenny :)
  • advertisement
  • I am sorry that you still have pain and stiffness after all this time >:D< . Do take any musle relaxers? :? I always try to eat something when i take my medication, and i have to take them 4 times a day, and throughout the day i take nearly 30 tablets @) . I also make sure i drink lots of water #:S . Keep posting! :H



    Angie >:D<
  • Great info all. Thank you. No more ibuprofen for me.

    TerriJV - with the one kidney what is your creatinine numbers?

    Harry

  • I've never had any blood tests at all , apart from the first ever consultation some 4 years ago when I presented to docs at the end of my rope.

    I have been popping NSAID's for many years, stopped just before m first surgery and moved over to paracetamol / acetaminophen.

    I take between 11 -22 tablets a day, depending on a good or bad day.

    Your stiffness - are you talking lumbar back stiffness?

    I hope you feel ok soon.
  • advertisement
  • I was only on NSAIDS for 4 months, and it burned a hole in my stomach. I had to stop taking them and take something else to heal up the burn. When I ate ANYTHING it felt like someone was stabbing me in the stomach repeatedly over and over and over and I would have to curl up in a fetal position for about half an hour to an hour each time. It was horrible. I hate NSAIDS, and I am hesitant to take them again. Naproxen is what did it. I HATE it. Lol.

    I get blood taken every few months to test my liver and kidney functions. It was my primary care doctor who ordered that, not even my Neurosurgeon. But it makes me feel better... I never even thought of it, they just ordered it, and I'm glad.
  • good question harry :? :?
    i just had blood work done 2wks ago for my angigram. i will ask the vascular surgeon tues at my appt. he has the results.
    i should ask anyway since i have not seen my uro since dec of 05!!!!!! yes im BOLD BOLD BOLD }:) }:) }:) . but i was having so many drs appts for my back, it got let go :S :S :S :S
    there is probably like 50 million stones in there again.

    yes lo i was the same way i took so many NSAIDS for the back/leg pain like way past 20 a day sometimes to kill the pain that it had a huge effect on my kidney and ripped apart my stomach i had 2 ulcers the size of apples. and the leg/back pain had nothing to do with my back it was my kidney, i did not have your classic symptoms of a kidney stone. all the stones over years clumped together to 4inches!!!!! :jawdrop: :jawdrop: :jawdrop: :jawdrop:

    this is why i get very upset with drs at times when they say oh "take tylenol" "take motrin" it drives me nutso ~X( ~X( ~X( ~X( ~X(

    k not hijacking the thread ;) ;) ;)
  • A friend's husband took ibuprofin for teeth problems. He did that instead of going to the dentist. Both of his kidneys ended up damaged. He was on dialysis for a few years, but ended up dying.

    I don't know why Doctors don't warn about this!!
  • I am suppose to get an angiogram soon. My kidney Dr gave me a script for mucomyst oral to counteract the contrast. Have you heard of it?

    Harry

  • Its ironic, doctors bend over backwards to tell us narcotics are harmful(which they can be), yet never warn us of NSAIDs/Tylenols nasty little surprises with long term use.

    My stomach is wreck from the last months Aleve debacle.I have weird bruises on the left side of my stomach, and my appetite has diminished, and my prior usage of harder NSAIDS(rx only) have all resulted in allergic reactions.These drugs are great for what they do, but should not be given out as often for long term pain.When I was taking 12 x 325 tylenol before I got my Norco, my liver panels were off for months.Yes, I am still taking it, but in lower doses and aided by a narcotic additive which reduces my intake.

    We should all be getting liver and kidney tests done every 6 months IMHO when taking these meds anyways just to be safe.Best to consult your doctor though.
advertisement
Sign In or Register to comment.